Advertisement

Measure-Valued Solutions to a Harvesting Game with Several Players

  • Alberto Bressan
  • Wen Shen
Chapter
Part of the Annals of the International Society of Dynamic Games book series (AISDG, volume 11)

Abstract

We consider Nash equilibrium solutions to a harvesting game in one-space dimension. At the equilibrium configuration, the population density is described by a second-order O.D.E. accounting for diffusion, reproduction, and harvesting. The optimization problem corresponds to a cost functional having sublinear growth, and the solutions in general can be found only within a space of measures. In this chapter, we derive necessary conditions for optimality, and provide an example where the optimal harvesting rate is indeed measure valued. We then consider the case of many players, each with the same payoff. As the number of players approaches infinity, we show that the population density approaches a well-defined limit, characterized as the solution of a variational inequality. In the last section, we consider the problem of optimally designing a marine park, where no harvesting is allowed, so that the total catch is maximized.

Keywords

Cost Function Variational Inequality Differential Game Radon Measure Total Catch 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adams, D.R., Lenhart, S.: An obstacle control problem with a source term. Appl. Math. Optim. 47, 79–95 (2003)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Adams, D.R., Lenhart, S., Yong, J.: Optimal control of the obstacle for an elliptic variational inequality. Appl. Math. Optim. 38, 121–140 (1998)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Aubin, J.P., Cellina, A.: Differential Inclusions. Springer, Berlin (1984)MATHGoogle Scholar
  4. 4.
    Bergounioux, M.: Optimal control of semilinear Elliptic Obstacle Problem. J. Nonlinear Convex Anal. 3 (2002)Google Scholar
  5. 5.
    Bergounioux, M., Lenhart, S.: Optimal control of the obstacle in semilinear variational inequalities. Positivity 8, 229–242 (2004)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bergounioux, M., Mignot, F.: Optimal control of obstacle problems: existence of Lagrange multipliers. ESAIM Control Optim. Calc. Var. 5, 45–70 (2000)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Bergounioux, M., Zidani, H.: Pontryagin maximum principle for optimal control of variational inequalities. SIAM J. Control Optim. 37, 1273–1290 (1999)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Bressan, A., Shen, W.: Measure valued solutions for a differential game related to fish harvesting. SIAM J. Control Optim. 47, 3118–3137 (2009)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Buttazzo, G., Dal Maso, G.: Shape optimization for Dirichlet problems: relaxed formulation and optimality conditions. Appl. Math. Optim. 23, 17–49 (1991)Google Scholar
  10. 10.
    Cioranescu, D., Murat, F.: A strange term coming from nowhere. In: Topics in the mathematical modelling of composite materials. Progr. Nonlinear Differential Equations Appl. 31, 45–93. Birkhäuser, Boston (1997)Google Scholar
  11. 11.
    Dal Maso, G., Murat, F., Orsina, L., Prignet, A.: Renormalized solutions of elliptic equations with general measure data. Ann. Sc. Norm. Super Pisa Cl. Sci. 28, 741–808 (1999)MATHMathSciNetGoogle Scholar
  12. 12.
    Neubert, M.G.: Marine reserves and optimal harvesting. Ecol. Lett. 6, 843–849(2003)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of MathematicsPenn State UniversityUniversity ParkUSA

Personalised recommendations